Saying goodbye to my faithful friend fluoxetine tomorrow...
So my switch to a new SSRI anti-depressant hits a new stage this week. Tomorrow will be my last day of taking a lower dose of fluoxetine, also known as Prozac. I've been on that medication for dysthymia for the last five years or so, and quite honestly it probably saved my life. I wasn't suicidal or anything, but life certainly wasn't much fun. And in terms of writing, speaking, and all the other professional things I've done since that point in time? You could just forget those ever happened without Prozac. The fear would have been too overwhelming, the cost much too high to risk putting myself out there for others to see. If I look at dysthymia as a hormonal imbalance (seretonin), then for me Prozac was nothing more than a medication that stabilized my hormone levels. No shame, no stigma... I realize not everyone is as successful as I was on my first foray into those types of meds, but for me, it was a lifesaver.
But over time, the body builds a tolerance to SSRI drugs, and you have to take more to get the same effect. While I wasn't at the high-end dose yet, I could tell I was starting to slip a bit. The doctor and I discussed a med change last year during a rough patch, but it was right before I headed over to ILUG in Dublin. One does NOT want to be playing around with depression med changes while they're out of the country, in an environment that is largely outside their control. I got through that, things calmed down, and I just let it go until now.
Friday and Saturday I'll be med-free to finish the tapering process. Given that it took about seven weeks for me to see the full effect of Prozac on my personality when I first started to take it, a 20 day tapering off isn't going to clear my system entirely. But that's probably a good thing, as I'm not sure I'd want to be entirely med-free again. Sunday I'll start on the Celexa (actually, the generic version - citalopram... have to learn how to pronounce that one... I was just getting good at fluoxetine). The half-life here is considerably less than Prozac (about two to four weeks), so I should know whether I can make this change work as well as the Prozac by mid- to late June. But given my good reactions and tolerance to SSRIs before, we're both cautiously optimistic that the changes should be minor.
I think the fitness stuff I've been doing over the last four weeks has likely helped the tapering off effects to be infinitely more mild than they might have been otherwise. Some might say that getting more fit would negate the need for the meds at all. While true for some, I would argue that's not the case for me. The melancholiness of dysthymia has been something I've had since my teen years, always considering that to be a "normal" state of existence. I had the same struggles with that form of dysthymia even in my early and mid 20s when I was doing serious weight training and was toying with the idea of competition bodybuilding. Yes, fitness is good, but it's not a panacea for every physiological and psychological ill.
I'll continue to share my med experience as I start up the new routine. I know a number of people have found my posts on this via Google, and have been helped. And since I'm looking at my life as a "teaching hospital", I want to make sure others can learn as much as possible before they start their own journey.